Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the semisimplicity of polyhedral isometries

Author: Martin R. Bridson
Journal: Proc. Amer. Math. Soc. 127 (1999), 2143-2146
MSC (1991): Primary 53C23, 20F32
Published electronically: March 16, 1999
MathSciNet review: 1646316
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If a polyhedral complex $K$ has only finitely many isometry types of cells, then all of its cellular isometries are semisimple. If $K$ is 1-connected and non-positively curved, then any solvable group that acts freely by cellular isometries on $K$ is finitely generated and contains an abelian subgroup of finite index.

References [Enhancements On Off] (What's this?)

  • [B] M.R. Bridson, Geodesics and curvature in metric simplicial complexes, Group Theory From a Geometrical Viewpoint (E. Ghys, A. Haefliger, A. Verjovsky, ed.), World Scientific, 1991, pp. 373-463. MR 94c:57040
  • [BH] M.R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, Berlin-Heidelberg-New York, 1999.
  • [BM] M. Burger and S. Mozes, CAT(-1) spaces, divergence groups and their commensurators, J. Amer. Math. Soc. 9 (1996), 57-93. MR 96c:20065
  • [BS] W. Ballmann and J. \'{S}wi[??]atkowski, On groups which act on cube complexes, preprint, 1998.
  • [GW] D. Gromoll and J. Wolf, Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature, Bull. Amer. Math. Soc. 77 (1971), 545-552. MR 43:6841
  • [G1] M. Gromov, Hyperbolic groups, Essays in group theory (S.M. Gersten, ed.), MSRI Publication 8, Springer-Verlag, New York, 1988, pp. 75-263. MR 89e:20070
  • [G2] M. Gromov, Hyperbolic manifolds, groups and actions, Riemann Surfaces and related Topics (Stony Brook, 1978), Ann. of Math. Studies, vol. 97, Princeton Univ. Press, 1981, pp. 183-213.
  • [LY] H. B. Lawson and S. T. Yau, Compact manifolds of nonpositive curvature, J. Diff. Geom. 7 (1972), 211-228. MR 48:12402
  • [M] G. A. Margulis, Discrete subgroups of Lie groups, Ergebnisse der Math., Springer-Verlag, Berlin-Heidelberg-New York, 1990.
  • [Se] D. Segal, Polycyclic groups, Camb. Univ. Press, 1985. MR 85h:20003
  • [Sr] J-P. Serre, Trees, Springer-Verlag, Berlin-Heidelberg-New York, 1980. MR 82c:20083
  • [Z] R. Zimmer, Ergodic Theory and Semisimple Groups, Monog. Math., Vol 81, Birkhäuser, Basel, 1984. MR 86j:22014

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C23, 20F32

Retrieve articles in all journals with MSC (1991): 53C23, 20F32

Additional Information

Martin R. Bridson
Affiliation: Mathematical Institute, 24–29 St Giles’, Oxford, OX1 3LB, United Kingdom

Keywords: Non-positive curvature, semisimple isometries
Received by editor(s): October 7, 1997
Published electronically: March 16, 1999
Additional Notes: This work was supported by an EPSRC Advanced Fellowship, NSF grant 9401362 and the British Council
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society